Antibiotics and Crohn’s Disease

New research has exposed a possible link between frequent antibiotic use and the development of Inflammatory Bowel Disease (IBD) such as Crohn’s Disease or ulcerative colitis. Although most people who take antibiotics will not develop problems, it seems that those who do have problems generally have had to take large quantities of antibiotics.

In a recent study in the American Journal of Gastroenterology, 12% of patients with Crohn’s disease or ulcerative colitis had been prescribed antibiotics three or more times in the preceding two years, compared with 7% without the disease. In the study, the records of 24,000 patients were examined over a five year period. According to the study’s authors, being prescribed antibiotics often is linked to a 50% greater likelihood of developing Crohn’s in the following two to five years. This study bears out results in previous studies that found links between antibiotics and Crohn’s.

The doctors say that they do not believe that antibiotics cause inflammatory bowel disease. However, they do say that anything that disrupts the natural intestinal bacteria balance may cause disease. Some scientists believe that those who develop IBD have digestive systems that react too strongly to the presence of viruses or bacteria in the digestive system.

This study does not mean that you should stop taking antibiotics. They are a necessary treatment for a number of illnesses. However, make sure that you only take antibiotics that your doctor prescribes. It is also important not to ask for antibiotics when you have a virus or another condition that cannot be cured using these drugs.

If you are prescribed antibiotics frequently, talk to a Los Angeles, Beverly Hills, Culver City or Hollywood area colon specialist about whether you have an increased risk of Crohn’s or ulcerative colitis.